Previous Articles    


Haishen Dai1, Qiumei Huang1, Cheng Wang2   

  1. 1. School of Mathematics, Faculty of Science, Beijing University of Technology, Beijing 100124, China;
    2. Department of Mathematics, University of Massachusetts, North Dartmouth, MA 02747, USA
  • Received:2020-09-14 Revised:2021-07-13 Published:2023-03-14
  • Contact: Qiumei Huang,
  • Supported by:
    This work is supported in part by NSFC 11971047 (Q. Huang) and NSF DMS-2012669 (C. Wang).


In this paper, ETD3-Padé and ETD4-Padé Galerkin finite element methods are proposed and analyzed for nonlinear delayed convection-diffusion-reaction equations with Dirichlet boundary conditions. An ETD-based RK is used for time integration of the corresponding equation. To overcome a well-known difficulty of numerical instability associated with the computation of the exponential operator, the Padé approach is used for such an exponential operator approximation, which in turn leads to the corresponding ETD-Padé schemes. An unconditional L2 numerical stability is proved for the proposed numerical schemes, under a global Lipshitz continuity assumption. In addition, optimal rate error estimates are provided, which gives the convergence order of O(k3 + hr) (ETD3- Padé) or O(k4 + hr) (ETD4-Padé) in the L2 norm, respectively. Numerical experiments are presented to demonstrate the robustness of the proposed numerical schemes.

CLC Number: 

[1] M. Adimy and F. Crauste, Global stability of a partial differential equation with distributed delay due to cellular replication, Nonlinear Anal. Theory Meth. Appl., 54(2003), 1469-1491.
[2] G. Beylkin, J. Keiser and L. Vozovoi, A new class of time discretization schemes for the solution of nonlinear PDEs, J. Comput. Phys., 147(1998), 362-387.
[3] P. Brenner, M. Crouzeix and V. Thomée, Single step methods for inhomogeneous linear differential equations in Banach space, Rairo Anal. Numer. Anal., 16(1982), 5-26.
[4] H. Brunner, Q. Huang and H. Xie, Discontinuous galerkin methods for delay differential equations of pantograph type, SIAM J. Numer. Anal., 48(2010), 1944-1967.
[5] W. Chen, W. Li, Z. Luo, C. Wang and X. Wang, A stabilized second order exponential time differencing multistep method for thin film growth model without slope selection, EASIM Math. Model. Numer. Anal., 54(2020), 727-750.
[6] W. Chen, W. Li, C. Wang, S. Wang and X. Wang, Energy stable higher order linear ETD multistep methods for gradient flows:application to thin film epitaxy, Res. Math. Sci., 7(2020), 13.
[7] K. Cheng, Z. Qiao, and C. Wang, A third order exponential time differencing numerical scheme for no-slope-selection epitaxial thin film model with energy stability, J. Sci. Comput., 81(2019), 154-185.
[8] K. Cheng and C. Wang, Long time stability of high order multi-step numerical schemes for two-dimensional incompressible Navier-Stokes equations, SIAM J. Numer. Anal., 54(2016), 3123-3144.
[9] Z. Cheng and Y. Lin, The exact solution of a class of delay parabolic partial differential equation, J. Natural Sci. Heilongjiang Univ., 25(2008), 155-162.
[10] P. Ciarlet, The Finite Element Method for Elliptic Problems, SIAM, Philadelphia, PA, 1978.
[11] S. Cox and P. Matthews, Exponential time differencing for stiff systems, J. Comput. Phys., 176(2002), 430-455.
[12] Q. Du, L. Ju, X. Li and Z. Qiao, Maximum principle preserving exponential time differencing schemes for the nonlocal Allen-Cahn equation, SIAM J. Numer. Anal., 57(2019), 875-898.
[13] Q. Du, L. Ju, X. Li and Z. Qiao, Maximum bound principles for a class of semilinear parabolic equations and exponential time differencing schemes, SIAM Review, 63(2021), 317-359.
[14] B. Ehle, A-stable methods and Padé approximations to the exponential, SIAM J. Math. Anal., 4(1973), 671-680.
[15] Y. Gong and J. Zhao, Energy-stable Runge-Kutta schemes for gradient flow models using the energy quadratization approach, Appl. Math. Lett., 94(2019), 224-231.
[16] S. Gottlieb and C. Wang, Stability and convergence analysis of fully discrete Fourier collocation spectral method for 3-D viscous Burgers' equation, J. Sci. Comput., 53(2012), 102-128.
[17] S. Gourley and Y. Kuang, A delay reaction-diffusion model of the spread of bacteriophage infection, SIAM J. Appl. Math., 65(2005), 550-566.
[18] M. Hochbruck and A. Ostermann, Exponential integrators, Acta Numer., 19(2010), 209-286.
[19] Q. Huang, H. Xie and H. Brunner, Superconvergence of discontinuous Galerkin solutions for delay differential equations of pantograph type, SIAM J. Sci. Comput., 33(2011), 2664-2684.
[20] Q. Huang, H. Xie and H. Brunner, The hp discontinuous Galerkin method for delay differential equations with nonlinear vanishing dealy, SIAM J. Sci. Comput., 35(2013), 1604-1620.
[21] Z. Jackiewicz and B. Zubik-Kowal, Spectral collocation and waveform relaxation methods for nonlinear delay partial differential equation, Appl. Numer. Math., 56(2006), 433-443.
[22] K. Jiang, Q. Huang and X. Xu, Discontinuous galerkin methods for multi-pantograph delay differential equations, Adv. Appl. Math. Mech., 12(2020), 189-211.
[23] L. Ju, X. Li, Z. Qiao and H. Zhang, Energy stability and convergence of exponential time differencing schemes for the epitaxial growth model without slope selection, Math. Comp., 87(2018), 1859-1885.
[24] L. Ju, J. Zhang and Q. Du, Fast and accurate algorithms for simulating coarsening dynamics of Cahn-Hilliard equations, Comput. Mat. Sci., 108(2015), 272-282.
[25] L. Ju, J. Zhang, L. Zhu and Q. Du, Fast explicit integration factor methods for semilinear parabolic equations, J. Sci. Comput., 62(2015), 431-455.
[26] A. Kassam and L. Trefethen, Fourth-order time stepping for stiff PDEs, SIAM J. Sci. Comput., 26(2005), 1214-1233.
[27] A. Khaliq, J. Martín-Vaquero and B. Wade, Smoothing schemes for reaction-diffusion systems with non-smooth data, J. Comput. Appl. Math., 223(2009), 374-386.
[28] A. Khaliq, E. Twizell and D. Voss, On parallel algorithms for semi-discretized parabolic partial differential equations based on sub-diagonal Padé approximations, Numer. Meth. Partial Differential Equations, 9(1993), 107-116.
[29] A. Khaliq and B. Wade, On smoothing of the Crank-Nicolson scheme for non-homogeneous parabolic problems, J. Comput. Meth. Sci. Engr., 1(2001), 107-124.
[30] D. Li, C. Zhang and H. Qin, LDG method for reaction-diffusion dynamical systems with time delay, Appl. Math. Comput., 217(2011), 9173-9181.
[31] X. Lu, Combined iterative methods for numerical solutions of parabolic problems with time delay, Appl. Math. Comput., 89(1998), 213-224.
[32] A. Rezounenko and J. Wu, A non-local pde model for population dynamics with state-selective delay:local theory and global attractors, J. Comput. Appl. Math., 190(2006), 99-113.
[33] J. Ruiz-Ramirez and J. Macśas-Dśaz, A skew symmetry-preserving computational technique for obtaining the positive and the bounded solutions of a time delayed advection diffusion-reaction equation, J. Comput. Appl. Math., 250(2013), 256-269.
[34] H. Smith and X. Zhao, Global asymptotic stability of traveling waves in delayed reaction-diffusion equations, SIAM J. Math. Anal., 31(2000), 514-534.
[35] V. Thomée, Galerkin Finite Element Methods for Parabolic Problems, Springer-Verlag, Berlin, Germany, 2006.
[36] P. Wang, Asymptotic stability of a time-delayed diffusion system, J. Appl. Mech., 30(1963), 500-504.
[37] T. Wang, Generalization of gronwall's inequality and its applications in functional differential equations, Commun. Appl. Anal., 19(2015), 679-688.
[38] X. Wang, L. Ju and Q. Du, Efficient and stable exponential time differencing Runge-Kutta methods for phase field elastic bending energy models, J. Comput. Phys., 316(2016), 21-38.
[39] J. Wu, Theory and Applications of Partial Functional Differential Equations, Springer-Verlag, New York, NY, 1996.
[40] J. Yang, C. Wang, J. Li and Z. Meng, Necessary and sufficient conditions for oscillations of neutral hyperbolic partial differential equations with delays, J. Partial Diff. Equ., 19(2006), 319-324.
[41] G. Zhang, A. Xiao and J. Zhou, Implicit-explicit multistep finite element methods for nonlinear convection-diffusion-reaction equations with time delay, J. Comput. Math., 16(2017), 1029-0625.
[42] Q. Zhang and C. Zhang, A new linearized compact multisplitting scheme for the nonlinear convection-reaction-diffusion equation with delay, Commun. Nonlinear Sci. Numer. Simul., 18(2013), 3278-3288.
[43] Y. Zhang, The stability of linear partial differential systems with time delay, J. Sys. Sci., 26(1995), 1747-1754.
[44] J. Zhao, R. Zhan and A. Ostermann, Stability analysis of explicit exponential integrators for delay differential equations, Appl. Numer. Math., 109(2016), 96-108.
[45] J. Zhao, R. Zhan and Y. Xu, Explicit exponential Runge Kutta methods for semilinear parabolic delay differential equations, Math. Comput. Simu., 178(2020), 366-381.
[46] L. Zhu, L. Ju and W. Zhao, Fast high-order compact exponential time differencing Runge-Kutta methods for second-order semilinear parabolic equations, J. Sci. Comput., 67(2016), 1043-1065.
[1] Wanfu Tian, Liqiu Song, Yonghai Li. A STABILIZED EQUAL-ORDER FINITE VOLUME METHOD FOR THE STOKES EQUATIONS [J]. Journal of Computational Mathematics, 2012, 30(6): 615-628.
Full text